tiredness and sweating

I have had PMR for 2 years and while I stay on about 5 mg pred (ignoring doctors who say cut them down) I don't have most of the symptoms namely neck and shoulder pains, but I am tired all of the time with not a lot of energy I used to be an avid walker and could walk 10 miles without batting an eyelid but not now. I also perspire a lot (I know its hot) but quite literally my hair drips water and I have to have a towel round my neck so my clothes don,t get soaked. I have also put weight on ( stone and a half) any ideas how to shift it?

10 Replies

oldestnewest
  • There really shouldn't be any side effects at 5mg daily, it's probably a lower amount of cortisol than your body

    would make normally.

    It would make me question whether I was taking enough Pred, not should I lower it? You seem to be getting all the downsides with none of the better bits that come from taking steroids andiIt could just be that your adrenals haven't quite caught up with the steroid reduction - 5mg is one of the most notorious sticking points generally.

    I still get the sweats even now after 12 years and usually for no good reason, although hot and stuffy places will always bring one on. Due to the weather now I am, like you, sitting with a towel round my shoulders and wearing a very floaty caftan type thingy which is the best thing I've been able to find for really hot weather (it's airy and the air flow is cooling).

    The weight I really can't help with, the 3 stone I put on has gradually gone down as I've reduced the Pred over the last 18 months. I'm sure it would help if you could move a bit more so perhaps a talk with your doctor is indicated? You do sound very down and I feel s/he could probably help with that. Oh - it's not a crime to put up the Pred, you know. You can't be arrested and they don't shoot you for doing it. An extra little bit might just make all the difference.

  • Hello kingharold

    Polkadot has given you lots of advice and I just want to add a thought about your mention of perspiring a lot - I think most of us are perspiring excessively during this heatwave but if this was happening in the cooler weather then perhaps it is simply being caused by your steroid weight gain. I managed to keep my steroid weight gain down to around half a stone - maybe I was just lucky, but I did cut out all sugar (ie biscuits, cake, etc) and also cut down my intake of potatoes and bread (the latter down to just one slice a day) as refined carbohydrates can increase steroid-induced weight gain as such foods turn to sugar in our bodies, which can also add to the risk of steroid-induced diabetes. You could also try including plenty of foods in your diet that have a diuretic effect and to offset any possible steroid-induced water retention, such as asparagus, garlic, fennel and melon. Hope this helps.

  • Hi Kingharold,

    I take a Vitamin B complex which Ifind helps with the tiredness, i also have a drink from Lucozade called Revive which perks me up after about 30mins.

    I over the last 3 months had to increase my steroids from 9mgs to 30mgs. At the same time I started having severe sweating of the head to the point my hair was saturated. Some days I have to dry my hair 4-6 times in a day. I put this down to the increase in steroids, but I am now back down to 9mgs and the sweats continue ?? If anyone can offer suggestions to reduce sweats it would be appreciated. Doing any activity whether it is housework or working on the ward brings it on, should it disappear on the lower doses?

    Hope this good weather is doing everyone the world of good, take care

    Runrig ??

  • Hi Runrig01 I recently found my information papers on this awful illness and in that It stated that one of the symptoms of PMR was sweating and I know from experience that pred can cause it too, so it's a double whammy really. I too suffer from excess sweating as you describe and night sweats too, so like you I would be very happy to know how to stop it. I hope you feel better soon, Cynbil,( Cynthia) x

  • I did get terrible night sweats before I was diagnosed with PMR It was in the middle of some extremeley freezing weather and I would wake up in the night bed soaked me soaked and have to get up and change everything once I started on pred I haven't had one since. But i do sweat a lot especially this weather. I had to go to the hospital for a dexa scan yesterday by the time I got there having walked about a mile and a half I was drenched, hair soaked the lot, everybody looked at me as if I was mental. heigh-ho

  • Hi Kingharold11, I am sorry you are suffering with these sweats, like you my hair gets soaked and water just runs down my face and gets into my eyes. When that happens ,by golly it does sting. About your weight gain I have struggled with a 3 stone weight gain. I have tried to control it with healthy eating but that has not helped so 5 weeks ago I joined Slimming World and so far I have lost 9 pounds. I don't know whether that would help you or you would feel comfortable doing that but I wish you well and good luck in your fight with PMR Cynbil Cynthia

  • Hi Kingharold

    I found that cutting out caffeine (drinking coffee) significantly reduced my excessive sweating. On the occasions that I've broken my caffeine fast the sweating has come right back with a vengeance within around 20-30 mins. I have also put on a lot of weight since I started on pred. and have very little energy, a couple minutes exercise and I'm exhausted. Also, muscle strength has disappeared. I feel like a man of 90 but I'm 30 years younger! I know that this isn't a solution but at least you know you are not on your own!

    Grey Owl

  • thanks GreyOwl I know what you mean with exercise, this is what really pisses me off(sorry for swearing) I am 67 this month and apart from appendicitis in my 20's I never had a days illness till I got PMR 2/1/2 years ago. Now I,m tired most of the time, I keep walking I,m going 4 miles this morning but its hard work. Wendy

  • Wendy, you are very lucky to be able to walk for 4 miles. How I wish I could, but my limit right now is about a quarter of a mile before I have to stop due to the pain. I can continue as the pain subsides but the distances get less and less.

    You are not alone with all this malarkey. 12 years ago I was definitely on my own, but after searching for information and company I struck lucky and found new friends and, without a doubt, it changed my life and I am here now. I'm not sure I would be if I hadn't found them in time.

  • its not so much luck as sheer bloodymindedness, I was totally knocked out when we got back. My problem most of the time is not pain its my foggy brain as I call it I seem to stagger about like I'm drunk after about 2pm I have to lie down then. Wendy

You may also like...